Hail, Perry
- When
- July 12, 1:20 PM EST
- Where
- Perry County, Thornville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.900, -82.417
6 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 12, 11:45 AM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1245 PM EDT SAT JUL 12 2003 ******************************************************************* 1245 PM EDT SAT JUL 12 2003 WILL SEND OUT UPDATE TO ADD SEVERE THUNDERSTORM WATCH ALL COUNTIES UNTIL 6 PM TO ZONES. WILL ALSO INCREASE POPS TO 40 ACROSS THE BOARD. .RLX... WV...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR WVZ005>011-013>020-024>040-046-047. VA...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR VAZ003-004. KY...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR KYZ101>103-105. OH...SEVERE THUNDERSTORM WATCH #731 UNTIL 6 PM FOR OHZ066-067-075-076-083> 087. .END/ KF ******************************************************************* 1047 AM EDT SAT JUL 12 2003 FOR MORNING UPDATE...HAVE INCREASED POPS ACROSS THE REGION INTO THE CHANCE RANGE AS SEVERAL WAVE ARE ROTATING AROUND THE UPPER LOW. THE FIRST WAVE IS MOVING INTO WESTERN OHIO NOW AND IS GENERATING SHOWERS WITH A COUPLE OF TSTORMS. THE 00Z ETA HAD A REAL GOOD HANDLE ON THE LOCATION OF THIS WAVE AS WELL AS THE NEXT ONE THAT IS DROPPING IN ACROSS MINNESOTA. THIS WAVE IS QUICKLY MOVING SOUTH AND IS FORECAST TO BE IN OHIO BY THIS EVENING. AT THE SURFACE...A WEAK BOUNDARY HAS SET UP FROM WESTERN PORTIONS OF LAKE ERIE SW ACROSS INDIANA INTO ILLINOIS. THIS FEATURE WILL MOVE EAST DURING THE DAY AND SHOULD COMBINE WITH THE SHORTWAVE THIS AFTERNOON TO BRING SOME SHOWER ACTIVITY TO THE REGION. HAVE INCREASED POPS TO CHANCE POPS ACROSS THE REGION. 00Z POPS FROM ALL MODELS WAS IN THE 40 TO 60 PERCENT RANGE SO THINKING IS THAT CURRENT POPS NEEDED TO BE RAISED CLOSER TO GUIDANCE. TEMPS LOOK TO BE IN GOOD SHAPE AND WILL LEAVE THEM ALONE. ESS ******************************************************************* 247 AM EDT SAT JUL 12 2003 TODAY AND TONIGHT... LAST FEW SHOWERS EXITING MOUNTAIN COUNTIES AT THIS TIME. ONLY A FEW PATCHES OF CLOUDS FLOATING AROUND THE AREA. WEATHER FACTOR FOR THE FIRST 24 HOURS IS WEAK SHORTWAVE ROTATING AROUND OPENING UPPER LOW. THIS ALSO WILL DROP A SURFACE BOUNDARY...BARELY...ACROSS THE CWA. MOST OF THE CLOUD/PRECIP DEVELOPMENT WILL HAVE TO OCCUR WITH DAYTIME HEATING. CAPES TOP OUT IN THE 1000-1500 J/KG RANGE FOR THE MOST PART...AND THERE IS A BIT OF SPEED SHEAR INDICATED BY BUFKIT SOUNDINGS THIS AFTERNOON. WENT WITH HIGHER POPS ALONG THE MOUNTAINS AND IN THE FAR SOUTH...WHERE THERE IS UPSLOPE FLOW AND A BIT MORE MOISTURE TO WORK WITH. WITH FREEZING LEVELS LOWER IN THIS AIRMASS...WOULD NOT BE SURPRISED IF WE GET A HAIL REPORT OR TWO THIS AFTERNOON. STILL...AGREE WITH SPC DAY 1 OUTLOOK IN KEEPING SLIGHT RISK AREA OUT OF CWA. EXPECT SHOWERS/STORMS TO DIE OFF THIS EVENING WITH INSUFFICIENT DYNAMICS TO KEEP THEM GOING ONCE WAVE ROTATES THROUGH. CLOUDS WILL DISSIPATE AND FULL BUCK MOON WILL BE QUITE VISIBLE. MINOR TWEAKS TO TEMPS...GENERALLY A BLEND OF FWC/MAV. SUNDAY THROUGH FRIDAY... HIGH PRESSURE AT THE SFC DOMINATES THROUGH THE EARLY PART OF THE WORK WEEK KEEPING MOST AREAS DRY. HOWEVER ALONG THE MOUNTAINS WEAK SOUTHEASTERLY FLOW DEVELOPS AS SFC HIGH SLIDES INTO NEW ENGLAND. THIS WEAK UPSLOPE FLOW ALONG WITH DIFFERENTIAL HEATING COULD LEAD TO ISOLATED AFTERNOON SHOWERS OR THUNDERSTORMS. CURRENT FORECAST HAS SLIGHT CHANCE AND WILL LEAVE THIS AS IS...ALTHOUGH THINK MONDAY COULD ACTUALLY BE DRY IN MOUNTAINS AS WELL IF DEEPER MOISTURE SLIDES EAST AS PROGGED BY MODELS. HOWEVER DO NOT TRUST MODELS DEPICTION OF THIS AS WE ARE IN JULY AND WITHOUT A STRONG SHORTWAVE FEEL MOISTURE MAY NOT MOVE THAT MUCH. NEXT FRONT STILL PROGGED TO PASS THROUGH REGION WEDNESDAY AFTERNOON WITH POST FRONTAL PRECIP. ADJUSTED POP GRIDS TO REFLECT TIMING OF FRONTAL PRECIP BETTER AND LIMIT IT TO ONLY THE SOUTHERN HALF OF CWA ON THURSDAY AS IT APPEARS ENOUGH DRY AIR WILL WORK INTO THE NORTH. TEMPERATURES WILL GRADUALLY WARM UP DURING EARLY WEEK AS AIR MASS MODIFIES UNDER JULY SUN. CL/HC ******************************************************************* 220 PM EDT FRI JUL 11 2003 ...TONIGHT AND SATURDAY... FRONT HAS PUSHED THROUGH...LEAVING A CRISPER AIRMASS BEHIND. DEW POINTS HAVE DIPPED INTO THE UPPER 50S TO NEAR 60. EXPECT MUCH OF THE CLOUD COVER TO DISSIPATE THIS EVENING. WILL KEEP PARTLY CLOUDY IN THE FORECAST HOWEVER...WITH POSSIBILITY OF A FEW SHOWERS SNEAKING IN OVERNIGHT FROM EXITING UPPER LEVEL LOW (ESPECIALLY ACROSS THE EASTERN MOUNTAINS OF WV). SIMILAR TO PREVIOUS ZONE ISSUANCE...EXPECT ETA TO BE A LITTLE OVERDONE WITH PRECIP. AS A RESULT...WILL GO CLOSER TO MAV/FWC GUIDANCE AND WHAT IS ALREADY IN THE FORECAST. ...SATURDAY NIGHT THROUGH MONDAY NIGHT... STATIONARY BOUNDARY SLOWLY MEANDERS SOUTH AND EAST OF REGION SATURDAY NIGHT ALIGNING PARALLEL TO UPPER LEVEL FLOW AND EASTERN SLOPES OF APPALACHIANS. AS A RESULT LEFT CHANCE SCATTERED SHOWERS/TSTMS IN SUNDAY AND MONDAY IN THE EASTERN AND SOUTHERN MOUNTAIN ZONES AND PRIMARILY DURING AFTERNOON HOURS. FRONT FINALLY EJECTED OUT OF REGION MONDAY NIGHT AS UPPER TROUGH MOVES ON THROUGH. ...TUESDAY THROUGH FRIDAY... HIGH PRESSURE WILL DOMINATE OUR WEATHER ON TUESDAY WITH A DRY FORECAST. THE HIGH WILL RETREAT INTO THE ATLANTIC OCEAN AS A SHORTWAVE AND INVERTED TROUGH APPROACHES THE REGION. MOISTURE WILL INCREASE ALONG WITH CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON. WILL KEEP SHOWERS AND THUNDERSTORMS IN FORECAST THURSDAY AND FRIDAY DUE TO THE INVERTED TROUGH AND SHORTWAVE ROTATING THROUGH THE FORECAST AREA. THE TEMPERATURES WERE GENERALLY ON TARGET WITH MINOR ADJUSTMENTS. KF/DB/ELW *******************************************************************
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-122100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
105 PM EDT SAT JUL 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
A SEVERE THUNDERSTORMS WATCH HAS HAS BEEN POSTED UNTIL 6 PM SATURDAY
FOR THE ENTIRE CHARLESTON...WEST VIRGINIA FORECAST AREA. THIS
INCLUDES MUCH OF WEST VIRGINIA...SOUTHEASTERN OHIO...NORTHEASTERN
KENTUCKY...AND WESTERN PORTIONS OF VIRGINIA. GUSTY WINDS...SMALL
HAIL...FREQUENT LIGHTNING AND HEAVY RAIN CAN BE EXPECTED WITH
THUNDERSTORMS THAT DEVELOP. SOME THUNDERSTORMS MAY BE SEVERE WITH
STRONG GUSTY WINDS AND LARGE HAIL. WE WILL CONTINUE TO CLOSELY
MONITOR THE WEATHER SITUATION THIS AFTERNOON AND EVENING AS
THUNDERSTORMS MOVE ACROSS THE REGION.
* TORNADO WATCH..............SEE WWUS61 KRLX - RLXSLSWV
KCLE - CLESLSOH
KSDF - SDFSLSKY
KWBC - WBCSLSVA FOR DETAILS *
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
KFThe Cincinnati radar (KILN), 132 km away, was scanning. The volume nearest the first event began at 18:20 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees were knocked down along Route 93.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379218, 5379219, 5379221, 5379220, 5379222, 5379224, 5379223.